Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS Las Vegas, NV

July 29, 2005San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2005, 8:55 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2005, 8:55 PM PDT (03:55 UTC)
Expired
Jul 29, 2005, 9:45 PM PDT
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:00 PM PDTTSTM WND DMGMohave Valley, AZTHE MOHAVE COUNTY SHERIFF REPORTED THAT LIGHT POLES WERE BLOWN DOWN IN MOHAVE VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 300356
SVRVEF
AZC015-CAC071-300445-
/O.NEW.KVEF.SV.W.0034.050730T0355Z-050730T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 945 PM PDT(945 PM MST)

* AT 850 PM PDT(850 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES EAST OF NEEDLES...OR ABOUT 8 MILES NORTH OF
  TOPOCK...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEEDLES BY 915 PM PDT(915 PM MST)
  MOHAVE VALLEY BY 920 PM PDT(920 PM MST)

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3473 11447 3496 11421 3499 11461 3506 11476
      3484 11493

$$
SC
1 follow-up statement
000 
WWUS55 KVEF 300418
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PDT FRI JUL 29 2005

AZC015-CAC071-300445-
/O.CON.KVEF.SV.W.0034.000000T0000Z-050730T0445Z/
MOHAVE AZ-SAN BERNARDINO CA-
915 PM PDT FRI JUL 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM PDT(945 PM
MST) FOR EAST CENTRAL SAN BERNARDINO AND SOUTHWESTERN MOHAVE
COUNTIES...

AT 910 PM PDT(910 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF MOHAVE VALLEY...OR ABOUT 13 MILES NORTH 
OF TOPOCK...MOVING NORTH AT 20 MPH. THE MOHAVE COUNTY SHERIFFS 
OFFICE REPORTED STREET LIGHTS BEING BLOWN DOWN IN MOHAVE VALLEY.

LAT...LON 3473 11447 3496 11421 3499 11461 3506 11476
      3484 11493

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:30 PM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 3:30 PM PDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT FRI JUL 29 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN NEAR THE FOUR
CORNERS THROUGH THE WEEKEND. SOUTH TO SOUTHEAST FLOW AROUND THE HIGH
WILL KEEP A DECENT AMOUNT OF MONSOONAL MOISTURE OVER THE REGION INTO
EARLY NEXT WEEK. THIS WILL ALLOW THUNDERSTORMS TO DEVELOP EACH
AFTERNOON...AND KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...WIDESPREAD CONVECTION HAS DEVELOPED OVER THE EASTERN
HALF OF THE CWA AS DAYTIME HEATING WORKS ON A MOIST AND UNSTABLE
ATMOSPHERE. SURFACE ANALYSIS THIS MORNING INDICATED A LOW LEVEL
MOISTURE AXIS EXTENDING UP THROUGH ARIZONA AND NEVADA...AND THIS IS
LARGELY WHERE THUNDERSTORMS HAVE DEVELOPED SO FAR TODAY. MAIN THREAT
FROM THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT WILL BE HEAVY
RAIN...ESP OVER NORTHWEST ARIZONA AND SOUTHERN NEVADA. FLASH FLOOD
WATCH REMAINS IN EFFECT FOR THIS AREA UNTIL 10 PM PDT. MID LEVEL
RIDGE TO REMAIN ANCHORED NEAR THE FOUR CORNERS THROUGH THE WEEKEND.
THIS SHOULD KEEP THE AREA UNDER A FAIRLY ACTIVE MONSOONAL PATTERN
THROUGH THE WEEKEND AS AMPLE LOW/MID-LEVEL MOISTURE CONTINUES TO
WORK IN FROM THE SOUTH TO SOUTHEAST.

.LONG TERM...MID LEVEL HIGH MAY SHIFT SLIGHTLY TO THE EAST DURING
THE EARLY PART OF THE WEEK AS A WEAK TROUGH MOVES TOWARDS THE WEST
COAST AND INTO THE PACNW. HIGH IS THEN EXPECTED TO SHIFT BACK
TOWARDS THE WEST...WHICH WILL SHOULD SUPPRESS MOISTURE PLUME FROM
NORTHERN MEXICO AND BRING A LITTLE MORE ATMOSPHERIC STABILITY TO THE
REGION. ONLY LARGE SCALE FEATURE TO WATCH...LAST FEW RUNS OF NAM
HAVE SHOWN THE DEVELOPMENT OF AN UPPER TROUGH SUNDAY NIGHT AND
MONDAY OVER EASTERN CALIFORNIA AND NEVADA. GFS MAY ALSO BE HINTING
AT THIS FEATURE WITH THE 18Z RUN. FOR NOW WILL JUST KEEP SCATTERED
THUNDERSTORMS IN THE FORECAST FOR THE BEGINNING OF THE WEEK WITH
AMPLE MOISTURE CONTINUING TO WORK ITS WAY UP AROUND THE HIGH...THEN
TAPER TO SCATTERED ACTIVITY FOR THE MIDDLE PART OF THE WEEK AS THE
HIGH MOVES MORE OVERHEAD.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AFFECT ALL
TRAFFIC CORRIDORS AND THE LAS VEGAS VALLEY. ERRATIC AND GUSTY
WINDS...AND BRIEF HEAVY RAIN MAY ACCOMPANY THESE STORMS. A SIMILAR
SITUATION IS EXPECTED TO DEVELOP AGAIN TOMORROW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH NVZ016>022 UNTIL 10 PM.
.AZ...FLASH FLOOD WATCH AZZ001>003-036 UNTIL 10 PM.
.CA...FLASH FLOOD WATCH CAZ029 UNTIL 10 PM.
&&

DAVIS
Hazardous weather outlook, Jul 29, 11:26 AM PDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1126 AM PDT FRI JUL 29 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-301400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1126 AM PDT FRI JUL 29 2005

.TODAY...FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR CLARK COUNTY NV AND MOHAVE
COUNTY AZ UNTIL 10 PM TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED
OVER THE AREA THIS AFTERNOON AND EVENING. IN ADDITION TO GUSTY WINDS
AND HAIL...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN ON THE ORDER OF ONE TO TWO INCHES IN LESS THAN AN
HOUR...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MOIST UNSTABLE AIRMASS WILL CONTINUE TO SUPPORT SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ACROSS THE FORECAST AREA. THIS WILL RESULT
IN A RISK OF SEVERE WEATHER SATURDAY AND SUNDAY IN THE FORM OF HEAVY
RAIN AND STRONG THUNDERSTORM-INDUCED WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

RUNK

In the hours before

Local storm report, Jul 29, 7:54 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
754 PM PDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     ECHO BAY                36.32N 114.41W
07/29/2005  62 MPH           CLARK              NV   OTHER FEDERAL

&&

BFUIS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:56 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Jul 30, 1:14 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min
Jul 30, 2:04 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Jul 30, 3:05 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Jul 30, 3:57 PM PDTSevere Thunderstorm WarningVEFSan Bernardino48 min
Jul 29, 6:15 PM PDTSevere Thunderstorm WarningVEFMohave45 min
Jul 29, 6:18 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 29, 7:23 PM PDTSevere Thunderstorm WarningVEFMohave58 min
Jul 29, 9:26 PM PDTFlash Flood WarningVEFMohave2 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.